You are here:

Muscle aches and pains from statin use

Discomfort usually resolves with a lower dose or a different statin.

A rare but worrisome side effect of taking a cholesterol-lowering statin is the breakdown of muscle tissue. To guard against it, people who take statins have often been advised to have regular blood tests to spot rising levels of creatine kinase (CK), a byproduct of muscle breakdown. Doctors hoped the tests would help identify the earliest stages of rhabdomyolysis, the most severe form of muscle breakdown, which can result in kidney failure and death (see box).

But in March, the FDA recommended CK tests be given only at the start of statin therapy or if muscle pain or weakness develops. Rhabdomyolysis is not accurately predicted by routine blood testing, they said, and common statin-related muscle discomfort often resolves with a lower statin dose or a change to a different statin.

“Sore muscles don’t necessarily mean the muscle is breaking down, or even that the statin is to blame. But if you develop muscle aches, your doctor needs to know, and your CK needs to be checked, since rhabdomyolysis—although rare—can be dangerous,” says Dr. Jorge Plutzky, director of the Vascular Disease Prevention Program at Harvard-affiliated Brigham and Women’s Hospital.

How CK tests can mislead

In the laboratory at Brigham and Women’s Hospital, a CK level of 308 is considered the upper limit of normal. Because CK levels may vary widely, and statin therapy can be so important, current guidelines say CK levels can be up to 10 times the upper limit of normal in people without symptoms before the statin is stopped. That means a CK level of 3,080 would be acceptable. This frightens many physicians.

“It is not uncommon to see someone with a modestly elevated CK of 500 to 600, whose doctor has stopped their statin therapy and sent them to our Lipid/Prevention Clinic at the Brigham. When I recheck their numbers, their CK levels are often still abnormally elevated. So even without statin therapy, some of these people have elevated CK levels,” Dr. Plutzky explains.

“If the person is not having muscle aches, and there is good reason for taking a statin, we recommend they resume treatment. We want to be sure they don’t go without potentially lifesaving medication, especially if they have had a heart attack.”

About rhabdomyolysis

Although some statin users may wonder whether their achy muscles mean they have this dreaded condition, the actual symptoms of rhabdomyolysis—severe body-wide aching, severe muscle weakness, and cola-colored urine—leave little doubt that something is terribly wrong.

The risk of rhabdomyolysis is increased by concurrent use of certain drugs, most notably HIV medications, cyclosporine, and lipid-lowering fibrates.

It can also occur as a byproduct of muscle trauma, such as when an older person living alone passes out or falls, and is not found for hours or days. The pressure from lying immobile on the muscle breaks it down. Muscle protein called myoglobin leaks into the bloodstream and can damage the kidneys.

Fortunately, rhabdomyolysis is rare. “The vast majority of people on statins do very well and never have an increase in CK or muscle complaints,” says Dr. Plutzky. “Statins have tremendous lifesaving potential. If you are at high risk for cardiovascular disease, it would be unfortunate to go without them.”

Muscle pain issues

The majority of people who take statins have no complaints. Although the discontinuation rate in statin trials is about 5%, in the real world, the discontinuation rate may be 10% to 15%. Many of these people never have elevated CK levels.

In placebo-controlled trials, a significant percentage of those who discontinued their medication due to side effects were actually taking the placebo pill. So what does this mean?

“It may not be the statin that is causing side effects. Or it may be due to a particular statin,” says Dr. Plutzky.

Side effects often disappear with a lower dose or a different statin. Sometimes, the frequency of the dose may be reduced to every other day, a regimen that can still produce significant LDL lowering.

One plausible but unproven option is taking over-the-counter coenzyme Q10 (CoQ10) to help replace an enzyme depleted by statins. Although CoQ10 does not prevent CK levels from rising, advocates say it relieves and prevents muscle pain. “The evidence in favor of CoQ10 is anecdotal, but it likely won’t hurt you, and may allow you to continue taking your statin,” says Dr. Plutzky.

Posted by: Dr.Health

Back to Top